Back to Ask the Diabetes Team Ask the Diabetes Team

From Hanahan, South Carolina, USA:

My 15-year-old daughter was diagnosed in March 2006 with type 1. Since then, the doctor says that she is showing some antibodies for her thyroid. She has since felt her heartbeat slow a beat four times. Her doctor says that can happen if she is having a surge of sugar high (not covered), which seems to be the case. Also, my daughter says that when her blood sugar is high, 200 mg/dl [11.1 mmol/L] to 300 mg/dl [16.7 mmol/L], she sometimes can't get a deep enough breath. She doesn't labor, but when her blood sugar comes down, her breathing is fine. The doctor listened to her heart and said it sounded good. Can these things happen when sugar is going up?


It does not sound like the diabetes or the actual blood glucose levels are related to the heart and chest problems. I would suggest an evaluation by your regular physician's team and perhaps also your diabetes team. If there is still some question of these symptoms, then evaluation by either a cardiology or a pulmonary specialist would be in order.

Thyroid problems co-exist with type 1 diabetes about 20 to 40% of the time, often only antibodies positive with actual thyroid function normal (T4 and TSH). If there is a goiter, if the T4 is low or the TSH high, then this could mean some degree of under activity of the thyroid system (hypothyroidism) and then a decision needs to be made about taking a thyroid supplement (pill). Rarely, the thyroid system becomes hyperthyroid and then thyroid suppression or radioiodine treatment is needed to bring things back to normal thyroid range. It sounds like your diabetes team is doing the wise thing and monitoring for thyroid potential problems so this can be tracked.

You also should have your child checked for celiac disease if this has not already been done since this is positive and abnormal in about 5 to 10% of cases of type 1 diabetes. There is a higher risk if positive thyroid antibodies and also type 1 diabetes.


Original posting 8 Jun 2007
Posted to Other and Hyperglycemia and DKA


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.